Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 112, NWS Tucson, AZ

September 6, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 6, 2006, 4:15 PM MST for Pima County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2006, 4:15 PM MST (23:15 UTC)
Expired
Sep 6, 2006, 4:15 PM MST
In force
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 062315
FFWTWC
AZC019-070015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST WED SEP 6 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 515 PM MST

* AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE A THUNDERSTORM POSSIBLY PRODUCING FLASH FLOODING OVER 
THE SANTA CATALINA MOUNTAINS INCLUDING SABINO CANYON...AS WELL AS 
PORTIONS OF THE TUCSON METRO AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO 
CANYON AND SAGUARO NATIONAL PARK EAST...AND THE EASTERN PORTIONS OF 
THE TUCSON METRO AREA.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.

FLOOD WATERS WILL MOVE DOWN SABINO CANYON WHICH SHOULD BE CRESTING  
AT THE PRESENT TIME AT SABINO DAM. IN ADDITION...A STORM ALSO 
DEVELOPED NEAR SAGUARO NATIONAL PARK EAST AND HAS SINCE MOVED TOWARD 
THE EASTERN PORTIONS OF THE TUCSON METRO AREA. RADAR IS ESTIMATING 
THAT THIS STORM IS PRODUCING AMOUNTS IN EXCESS OF 2 INCHES ON THE 
FAR EAST SIDE OF TUCSON...MAINLY ALONG PANTANO FROM GOLF LINKS TO 
BROADWAY.  

SOME RECENT RAINFALL AMOUNTS FROM GAUGES AROUND THE AREA INCLUDE:

MOUNT LEMMON                     1.06 INCHES...
SAMANIEGO                        0.71 INCHES...
TANQUE VERDE GUEST RANCH         0.63 INCHES...
MOUNT LEMMON HWY & MILE POST 3   0.51 INCHES...
SPOTTER ON REDINGTON ROAD        0.80 INCHES...
SPEEDWAY AND HARRISON            0.59 INCHES...
GOLF LINKS AND KOLB              0.31 INCHES...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3223 11095 3215 11093 3205 11052 3246 11060
      3246 11094 3231 11102

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 062355
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
455 PM MST WED SEP 6 2006

AZC019-070015-
PIMA AZ-
455 PM MST WED SEP 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING MODERATE TO OCCASIONALLY HEAVY 
RAIN OVER MAINLY EASTERN PORTIONS OF THE TUCSON METRO AREA. EVEN 
THOUGH THE RAIN CONTINUES TO OCCUR...RADAR INDICATES THAT THIS STORM 
HAS DECREASED IN INTENSITY DURING THE PAST HALF HOUR OR SO. 

HOWEVER...EXCESSIVE RUNOFF FROM HEAVY RAINFALL THAT OCCURRED EARLIER 
THIS AFTERNOON OVER THE CATALINAS AND THE EXTREME EASTERN PORTION OF 
THE TUCSON METRO AREA WILL CONTINUE TO CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3223 11095 3215 11093 3205 11052 3246 11060
      3246 11094 3231 11102

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 1:45 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 6, 1:45 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST WED SEP 6 2006

.SYNOPSIS...ENOUGH MOISTURE WILL REMAIN ACROSS SOUTHEAST ARIZONA FOR
A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...RIDGE BUILDING ALONG THE WEST COAST...NORTHWEST TO
NORTHERLY FLOW AT MID TO UPPER LEVELS. RIDGE NOT STACKED WELL
THROUGH TO THE SURFACE...ORIENTATION SEES WEAK MID LEVEL FLOW
BECOMING EASTERLY AT LOW TO MID LEVELS. AREA OF DRIER AIR
TEMPORARILY UPSTREAM AT MOST LEVELS TRANSITIONING FROM NORTHEAST
ARIZONA AND NEW MEXICO. 12Z KTUS SOUNDING PRECIPITABLE WATER DOWN TO
1.28 WITH A SUBSIDENCE INVERSION AT H5. SHOULD CONTINUE TO STRUGGLE
TO GET OFF THE MOUNTAINS TODAY AFTER INITIAL BUILDUPS...MAYBE
ISOLATED COVERAGE IN VALLEYS THIS AFTERNOON AND EVENING. WEAK STORM
MOTION...SO LOCALLY HEAVY RAIN POSSIBLE.

A WEAK TROUGH WITH FAVORABLE JET DYNAMICS FOR SOUTHEAST ARIZONA
COMBINED WITH SUFFICIENT MOISTURE WILL GENERATE MORE WIDESPREAD AND
STRONGER THUNDERSTORM COVERAGE BY LATE THURSDAY THROUGH FRIDAY AND
INTO SATURDAY. DRY NORTHWESTERLY TO WESTERLY FLOW AS THE RIDGE
RETREATS AND HIGHER LATITUDE SYSTEMS BECOME MORE FREQUENT NEXT WEEK.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:35 PM MSTFlash Flood WarningTWCCochise25 min
Sep 6, 2:57 PM MSTFlash Flood WarningTWCPima18 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.